Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Jackson, MS

April 12, 2020Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 12, 2020, 7:22 AM CDT for Bolivar County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 7:22 AM CDT (12:22 UTC)
Expired
Apr 12, 2020, 8:00 AM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 157 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS54 KJAN 121222
SVRJAN
MSC011-121300-
/O.NEW.KJAN.SV.W.0113.200412T1222Z-200412T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
722 AM CDT Sun Apr 12 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bolivar County in northwestern Mississippi...

* Until 800 AM CDT.

* At 721 AM CDT, a severe thunderstorm was located near Kelso, or
  near Rohwer, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Rosedale around 730 AM CDT.

Other locations impacted by this severe thunderstorm include
Alligator, Beulah, Duncan and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 9066 3404 9066 3365 9097 3372 9106
      3370 9116 3371 9115 3372 9113 3378 9113
      3378 9099 3385 9107 3393 9101 3397 9109
      3400 9102 3396 9097 3398 9096 3402 9099
      3402 9090 3409 9087 3412 9095
TIME...MOT...LOC 1221Z 211DEG 39KT 3383 9120 

HAIL...1.00IN
WIND...<50MPH
 
$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:01 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 12, 5:01 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
501 AM CDT Sun Apr 12 2020

...AN OUTBREAK OF SEVERE WEATHER IS LIKELY THROUGH THIS EVENING
ACROSS OUR REGION...

.DISCUSSION...

Today through Tonight:

It is expected to be a busy day of weather across the ArkLaMiss
region this Easter Sunday, and an outbreak of severe thunderstorms
still looks to be likely by late morning through the evening time.
Strong gradient winds apart from any thunderstorms are expected with
gusts up to 35 to 40 mph possible. Thunderstorms producing heavy
rain will also make flash flooding possible in some areas,
especially if more than one storm affect a location. Overall there
haven't been many changes to the thinking regarding the forecast for
today, but slight adjustments have been made based on the latest
trends in guidance and analyzing how the current environment has
been developing through the overnight hours.

In the immediate short-term period early this morning, elevated
warm advection showers and a few isolated thunderstorms are ongoing
as an initial shortwave has rippled out ahead of the larger system
to our west. Most of the thunderstorm activity associated with the
lead wave has been focused over central Arkansas so far, and that
should continue eastward while mostly missing our forecast area.
What will be of much greater concern is the expected alignment of
atmospheric variables by later this morning and into the afternoon
that will result in the severe weather outbreak across portions of
our forecast area.

As the deeper shortwave trough over Texas this morning moves
eastward, a developing surface low over the Southern High Plains
will dive from western Kansas toward the Ozarks. It will lift a warm
front into our forecast area through the afternoon, with a 50-60kt
low level jet surging northward with it. Along the western side of
this warm front, where the greatest mid-level height falls will be,
the various hi-res guidance has continued to indicate the highest
threat for severe storms for the late morning/early afternoon
period. This activity may generally stay north of a line from
Natchez to Jackson to Columbus (namely northeast Louisiana,
southeast Arkansas, and central and northern Mississippi). Storms
should become surface based as daytime heating and low-level
moisture destabilize the atmosphere, and strong direction and speed
shear will favor the development of supercells. Given strong low-
level wind shear and effective helicity values over 400, tornadoes
(some strong and long-tracked) will be possible with this wave as
it moves northeast. The developing warm sector will see strong
mixing of higher winds, and even apart from any severe storms we
will still see areas of wind gusts around 35 to 40 mph capable of
downing weak trees and limbs.

A modified Pacific cold front/surface trough extending south from
the low looks to arrive into our area from the west around Noon, and
various hi-res guidance show this feature or some other outflow
boundary or pre-frontal trough may initiate another round of severe
storms by the afternoon. Wind shear and instability will still be
quite favorable for supercells capable of producing tornadoes,
damaging wind, and large hail with this round of activity. Winds
will remain gusty throughout this time and will turn out of the
southwest behind this initial front. As the upper-level trough moves
overhead this evening and overnight, there is still some possibility
for a few storms to be triggered along the front or near the low
itself with colder temps aloft. Will maintain a chance for severe
storms through the early evening for that possibility as well.
Finally the arrival of the true cold front after midnight,
stabilizing lower levels, and the passage of the upper-level trough
axis should end all threat for severe weather by midnight. /NF/

Monday through Saturday:

Come Monday morning a cooler and much drier airmass will be over
our CWA. Broad upper level troughing will remain over our region
and much of the CONUS while a surface high drops over our area
from the northwest. This will result in cooler than normal
temperatures and dry weather that will last into Tuesday.
Afternoon highs Monday and Tuesday will only be in the 50s across
our northwest zones. An upper level disturbance will swing across
the region Tuesday afternoon and Tuesday night. Model consensus
suggest this feature will squeeze out what limited moisture is
available to produce a few showers across the southeast half of
our CWA Tuesday night. Otherwise, cooler than normal temperatures
and dry weather will continue through Thursday night. The two
coldest mornings of the forecast period are expected Wednesday and
Thursday where temperatures will range from the upper 30s north
to the mid 40s south. Light return flow is expected Thursday that
will begin to increase moisture and allow temperatures to warm to
near normal for Friday. Models differ on timing but another upper
level disturbance and a weak cold front look to move into our CWA
Friday and combine to result in the chance of rain mainly over the
southern portions of our CWA. The cold front is expected to clear
our CWA Friday night resulting in dry weather again for Saturday.
/22/

&&

.AVIATION...

06Z TAF discussion:

VFR conditions and some isolated showers to start the TAF period,
but expect MVFR deck to begin spreading northward and impacting
TAF sites through 12Z. Some ceilings could drop down into the IFR
region especially near SHRA, but think MVFR to VFR will prevail.
Chances for SHRA and TSRA increase by 15Z to 18Z time frame, as
well as gusty winds out of the southeast and south. Could have
some gusts approaching 35 kts through the evening today, with a
switch to southwesterly winds after 00Z Monday. Winds will remain
breezy through 06Z. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  58  68  48 /  92  50   0   0
Meridian      81  61  74  48 /  93  88   0   0
Vicksburg     81  56  65  47 /  92  61   0   0
Hattiesburg   83  62  79  52 /  89  89   0   0
Natchez       82  57  68  48 /  87  33   0   0
Greenville    75  50  59  44 /  98  81   0   0
Greenwood     75  53  62  44 /  96  78   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for MSZ018-019-025>066-072>074.

LA...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for LAZ007>009-015-016-023>026.

AR...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for ARZ074-075.

&&

06/22
Hazardous weather outlook, Apr 12, 5:39 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
539 AM CDT Sun Apr 12 2020

ARZ074-075-LAZ007>009-015-016-MSZ032-034>052-131045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Choctaw-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
539 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and northwest
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today through Tonight

Significant severe thunderstorms with tornadoes are likely today
through this evening, with some tornadoes possibly strong and
long tracked. These storms will also be capable of producing
damaging winds up to 70 mph and large hail up to the size of
tennis balls.

(https://www.weather.gov/images/jan/graphicast/1.png)

Through this evening, localized flash flooding is possible,
particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

Through this evening, strong winds of 15 to 25 mph and gusts of
up to 35 to 40 mph will be possible. A few downed trees and power
lines are possible due to these winds. Driving high profile
vehicles will be difficult.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ018-019-025>031-033-131045-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Oktibbeha-
539 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today through Tonight

Significant severe thunderstorms with tornadoes are likely today
through this evening, with some tornadoes possibly strong and
long tracked. These storms will also be capable of producing
damaging winds up to 70 mph and large hail up to the size of
tennis balls.

(https://www.weather.gov/images/jan/graphicast/1.png)

Through this evening, areas of flash flooding are likely, and
some roads could be flooded or closed. Some structures may be
potentially threatened by high water.

(https://www.weather.gov/images/jan/graphicast/2.png)

Through this evening, strong winds of 15 to 25 mph and gusts of
up to 35 to 40 mph will be possible. A few downed trees and power
lines are possible due to these winds. Driving high profile
vehicles will be difficult.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ023>026-MSZ053>066-072>074-131045-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
539 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today through Tonight

Significant severe thunderstorms with tornadoes are likely today
through this evening, with some tornadoes possibly strong and
long tracked. These storms will also be capable of producing
damaging winds up to 70 mph and large hail up to the size of
tennis balls.

(https://www.weather.gov/images/jan/graphicast/1.png)

Through this evening, strong winds of 15 to 25 mph and gusts of
up to 35 to 40 mph will be possible. A few downed trees and power
lines are possible due to these winds. Driving high profile
vehicles will be difficult.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

6

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:51 AM CDTSpecial Weather StatementJANYazoo39 min
Apr 12, 9:46 AM CDTSpecial Weather StatementJANHolmes, Humphreys44 min
Apr 12, 9:50 AM CDTSpecial Weather StatementJANAttala40 min
Apr 12, 10:46 AM CDTSpecial Weather StatementJANNoxubee29 min
Apr 12, 10:50 AM CDTSevere Thunderstorm WarningJANLowndes, Noxubee29 min
Apr 12, 12:16 PM CDTTornado Warning Tornado observedJANIssaquena, Sharkey59 min
Apr 12, 12:21 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren54 min
Apr 12, 12:26 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington37 min
Apr 12, 12:35 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison, Yazoo40 min
Apr 12, 1:05 PM CDTTornado WarningJANHumphreys, Yazoo55 min
Apr 12, 1:06 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Neshoba, Scott, Winston39 min
Apr 12, 1:39 PM CDTSpecial Weather StatementJANWinston51 min
Apr 12, 1:40 PM CDTTornado WarningJANAttala, Holmes65 min
Apr 12, 1:48 PM CDTSpecial Weather StatementJANWinston42 min
Apr 12, 2:27 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Winston48 min
Apr 12, 2:51 PM CDTTornado Warning Tornado observedJANChoctaw, Noxubee, Oktibbeha, Winston54 min
Apr 12, 2:54 PM CDTSevere Thunderstorm WarningJANLeake, Madison54 min
Apr 12, 2:56 PM CDTSpecial Weather StatementJANHinds34 min
Apr 12, 2:58 PM CDTTornado WarningJANWinston26 min
Apr 12, 3:04 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin41 min
Apr 12, 3:14 PM CDTTornado WarningJANNoxubee45 min
Apr 12, 3:17 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha43 min
Apr 12, 3:27 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo20 min
Apr 12, 3:29 PM CDTTornado WarningJANLowndes31 min
Apr 12, 3:39 PM CDTTornado Warning EmergencyJANCovington, Jefferson Davis, Lamar, Lawrence, Marion66 min
Apr 12, 3:45 PM CDTFlash Flood WarningJANAttala, Choctaw, Leake, Neshoba, Noxubee, Winston4 hr
Apr 12, 4:10 PM CDTSevere Thunderstorm WarningJANNoxubee35 min
Apr 12, 4:25 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Simpson, Smith50 min
Apr 12, 4:28 PM CDTTornado Warning EmergencyJANJefferson Davis, Lawrence, Marion47 min
Apr 12, 4:28 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatJANJasper, Jones62 min
Apr 12, 4:49 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren41 min
Apr 12, 5:01 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatJANCovington, Jasper, Jones, Smith59 min
Apr 12, 5:04 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Winston29 min
Apr 12, 5:06 PM CDTTornado WarningJANLowndes, Noxubee, Oktibbeha, Winston38 min
Apr 12, 5:06 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatJANClarke, Jasper31 min
Apr 12, 5:19 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Sunflower, Washington41 min
Apr 12, 5:21 PM CDTSevere Thunderstorm WarningJANHinds, Humphreys, Issaquena, Sharkey, Warren, Yazoo39 min
Apr 12, 5:40 PM CDTFlash Flood Warning Considerable damage threatJANChoctaw, Clay, Lowndes, Oktibbeha, Webster, Winston4 hr
Apr 12, 5:44 PM CDTTornado WarningJANClarke, Jasper35 min
Apr 12, 5:45 PM CDTTornado Warning Tornado observedJANKemper, Lauderdale31 min
Apr 12, 5:56 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo44 min
Apr 12, 5:58 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore47 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningJANSmith17 min
Apr 12, 6:17 PM CDTSevere Thunderstorm WarningJANSimpson, Smith43 min
Apr 12, 6:21 PM CDTFlash Flood WarningJANLauderdale114 min
Apr 12, 6:39 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Grenada, Montgomery, Webster51 min
Apr 12, 6:55 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale65 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.